Ciprofloxacin Associated Exacerbation of Anxiety in an Elderly Patient: A Review of Anxiogenic Potential of Fluoroquinolones

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editors
Fluoroquinolones (FQs) are one of the most commonly prescribed antibiotics worldwide and in general are well tolerated. Yet, FQs, including ciprofloxacin, can cause neuropsychiatric adverse effects including insomnia, anxiety, and depression. Reviewing the literature, there is not a single case reported of an elderly patient who developed exacerbation of anxiety due to ciprofloxacin. In light of the absence of the literature, we present a case of an 85-year-old woman with a history of generalized anxiety disorder who was stable at baseline and presented with an exacerbation of anxiety after ciprofloxacin treatment for her urinary tract infection (UTI). We review the literature on the anxiogenic potential of ciprofloxacin and FQs, in general.
    loading  Loading Related Articles